Alert archive / Illinois / Flash Flood Warnings in 2023

Flash Flood Warning 55, NWS Paducah, KY

July 19, 2023Alexander County, Jackson County, Union County, Illinois; Cape Girardeau County, Perry County, Missouri

NWS Paducah, KY issued this flash flood warning at Jul 19, 2023, 7:41 AM CDT for Alexander County, Jackson County, Union County, Illinois; Cape Girardeau County, Perry County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2023, 7:41 AM CDT (12:41 UTC)
Expired
Jul 19, 2023, 1:45 PM CDT
In force
6 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Alexander County, IL, Jackson County, IL, Union County, IL, Cape Girardeau County, MO, Perry County, MO

The radar

The Paducah radar (KPAH), 81 km from the middle of the area, began a volume at 12:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 0.7 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2023-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1906 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2023-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1906 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 6:53 AM CDT, 48 minutes earlier.

Area forecast discussion, Jul 19, 6:53 AM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
653 AM CDT Wed Jul 19 2023

.UPDATE...
Issued at 654 AM CDT Wed Jul 19 2023

Updated aviation discussion for 12Z TAFs.

&&

.SHORT TERM...(Today through Friday night)
Issued at 326 AM CDT Wed Jul 19 2023

The main concern in the near term remains the flash flood event
ongoing and/or developing across portions of the forecast area,
in particular the Purchase area of western Kentucky and possibly
back into far southern Illinois. Numerous thunderstorms continue
to develop on the northern periphery of a stationary frontal
boundary draped across far southeast Missouri and into northwest
Tennessee, where strong moisture transport exists along with
precipitable water values of up to 2.25 inches. Very heavy
rainfall rates have been observed, with some in excess of 2 to 3
inches per hour.

Consequently, the potential for significant, life-threatening
flooding will continue in focused locations (such as the zone from
Bardwell to Wingo and Fancy Farm) that have already received 4 to
6 inches of rain, with another 2 to 4 inches possible into early
morning. Will keep the Flood Watch in place across southeast
Missouri, western Kentucky, and far southern Illinois through 15Z.
Short term models bring most of the rain to an end by mid morning,
but a few showers could linger into late morning as well.

Once the precipitation comes to an end, the main concern through
the remainder of the day will be the heat and humidity. High
temperatures are forecast to range from the upper 80s across
southwest Indiana and northwest Kentucky to the middle 90s in much
of southeast Missouri. With dew points forecast in the middle 70s,
peak heat index values will likely equal or exceed the 105 degree
mark across portions of southeast Missouri. In collaboration with
WFO's Springfield and Memphis, we will issue a Heat Advisory for a
portion of southeast Missouri along and south of a line from Van
Buren to Dexter to New Madrid, in addition to Fulton County
Kentucky. An isolated thunderstorm can't completely be ruled out
this afternoon, but it would seem that much of the area should be
capped in the wake of the morning convection.

The active pattern will continue tonight through at least Thursday
night as ripples of energy traverse the northwest flow pattern
between an upper level ridge over the western U.S. and the upper
level trough across the eastern U.S. Will maintain a chance of
showers and thunderstorms tonight through Thursday night as models
are in fairly decent agreement. A few severe storms will remain
possible as most of the area is outlooked in a marginal risk for
severe weather through Thursday night. In addition, localized
flooding cannot be ruled out, with much of the area outlooked in
a marginal to slight risk in WPC's Days 1-3 Excessive Rainfall
Outlooks. By Friday, a cold front is forecast to begin to push
south of the region, eventually bringing drier air into the region
by the weekend. Some models, such as the 00Z GFS, hint at a final
wave of energy that keeps the chance of precipitation into Friday.

.LONG TERM...(Saturday through Tuesday)
Issued at 326 AM CDT Wed Jul 19 2023

In the wake of the frontal passage, dry conditions should prevail
over much of the weekend as high pressure takes hold. Highs over
the weekend are forecast to drop back into the middle to upper
80s, with overnight lows in the lower to middle 60s. Dew points
will drop back into the lower 60s, providing a break from the
humidity.

Early next week, the upper level pattern will amplify as the upper
high expands eastward into the southern Plains. This will bring a
return to the heat and humidity as highs climb back above the 90
degree mark. It's also possible that at least some isolated
thunderstorm activity will be possible by Monday and Tuesday, but
model agreement isn't good enough at this point to include a
mention in the forecast just yet.

&&

.AVIATION...
Issued at 654 AM CDT Wed Jul 19 2023

Widespread showers and thunderstorms with MVFR/IFR conditions will
continue through most of the morning across much of southern
Illinois, western Kentucky, and portions of southeast Missouri.
This will impact primarily the KCGI and KPAH TAF sites. Stronger
storms will be capable of producing strong/severe wind gusts. The
activity should begin to taper off from northwest to southeast by
mid to late morning, with a trend towards mainly dry weather and
VFR conditions by afternoon. Scattered thunderstorms may return
to portions of the region late tonight, but thunder was left out
of the forecast for now given lower confidence. After some morning
variability, winds will generally trend from the south at 5 to 10
knots this afternoon through tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 10 AM CDT this morning for ILZ084>094.

MO...Flood Watch until 10 AM CDT this morning for MOZ076-086-087-100-
     107>112-114.

     Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for MOZ107>110-114.

IN...None.
KY...Flood Watch until 10 AM CDT this morning for KYZ001>022.

     Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for KYZ001.

&&

UPDATE...RJP
SHORT TERM...RJP
LONG TERM...RJP
AVIATION...RJP
Hazardous weather outlook, Jul 19, 4:02 AM CDT, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
402 AM CDT Wed Jul 19 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
402 AM CDT Wed Jul 19 2023 /502 AM EDT Wed Jul 19 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Flood Watch remains in effect for much of southeast Missouri,
western Kentucky, and far southern Illinois through 10 AM.
Training thunderstorms will continue to produce heavy rain and the
potential for flash flooding through early morning. Localized
significant flash flooding will remain possible where repeat
rounds of heavy rain fall.

A Severe Thunderstorm Watch is in effect for portions of southeast
Missouri, southern Illinois, and western Kentucky through 10 AM.
Strong to severe thunderstorms will be possible in and close to the
watch area, with large hail and damaging winds possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The potential for thunderstorms, a few locally strong to severe,
and localized flooding will continue into Thursday and possibly
Friday.

.SPOTTER INFORMATION STATEMENT...

Your reports of any flooding, rainfall amounts, storm damage, or
hail are encouraged.

RJP

In the hours before

Special weather statement, Jul 19, 6:25 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Paducah KY
625 AM CDT Wed Jul 19 2023

ILZ084-MOZ076-086-087-191215-
Jackson IL-Bollinger MO-Cape Girardeau MO-Perry MO-
625 AM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of southwestern
Jackson, northeastern Bollinger, Perry and northwestern Cape
Girardeau Counties through 715 AM CDT...

At 624 AM CDT, Doppler radar was tracking a strong thunderstorm near
Perryville, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Perryville around 635 AM CDT.

Other locations in the path of this storm include Altenburg and Grand
Tower.

This includes Interstate 55 between Mile Markers 109 and 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
southern Illinois...and southeastern Missouri.

&&

LAT...LON 3761 8945 3757 8950 3758 8951 3757 8952
      3756 8952 3744 8969 3768 9006 3786 8982
TIME...MOT...LOC 1124Z 310DEG 28KT 3776 8990

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DW
Local storm report, Jul 19, 6:27 AM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
627 AM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 AM     Tstm Wnd Dmg     2 SW Goldon Pond        36.78N 88.05W
07/19/2023                   Trigg              KY   Trained Spotter

            Tree down on Highway 68, blocking one lane
            of traffic.

&&

KEC
Local storm report, Jul 19, 6:32 AM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
632 AM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 AM     Flash Flood      4 W Creal Springs       37.62N 88.91W
07/19/2023                   Williamson         IL   Public

            Report from mPING: Street/road flooding;
            Street/road closed; Vehicles stranded.

&&

KEC
Local storm report, Jul 19, 6:46 AM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
646 AM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 AM     Flash Flood      5 WNW Wingo             36.66N 88.82W
07/19/2023                   Hickman            KY   Emergency Mngr

            Several roads flooded. 58 East at Graves and
            Hickman County line. 207 North at Beulah
            Bottoms. Purchase Parkway at Wingo. Both
            Lanes KY 944 on Wingo Side of Purchase
            Parkway.

&&

KEC
Local storm report, Jul 19, 7:01 AM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
701 AM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     Rain             Lowes                   36.89N 88.77W
07/19/2023  M7.25 inch       Graves             KY   Public

            Most rainfall occurred after midnight.

&&

KEC
Local storm report, Jul 19, 7:04 AM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
704 AM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Flash Flood      Creal Springs           37.62N 88.84W
07/19/2023                   Williamson         IL   Broadcast Media

            Flooding along East Blue Avenue and Keely
            Street.

&&

KEC

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 10:55 PM CDTSpecial Weather StatementPAHBallard50 min
Jul 18, 10:59 PM CDTSevere Thunderstorm WarningPAHCarlisle, Hickman46 min
Jul 18, 11:30 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle45 min
Jul 19, 12:37 AM CDTFlash Flood WarningPAHCarlisle6 hr
Jul 19, 12:59 AM CDTFlash Flood WarningPAHGraves, Hickman6 hr
Jul 19, 1:10 AM CDTSpecial Weather StatementPAHGraves50 min
Jul 19, 1:19 AM CDTSevere Thunderstorm WarningPAHGraves26 min
Jul 19, 1:36 AM CDTFlash Flood Warning EmergencyConsiderable damage threatPAHCarlisle, Graves, Hickman10 hr
Jul 19, 1:41 AM CDTSevere Thunderstorm Warning Considerable damage threatPAHCalloway, Graves35 min
Jul 19, 2:23 AM CDTSevere Thunderstorm WarningPAHCarlisle37 min
Jul 19, 2:47 AM CDTSevere Thunderstorm WarningPAHGraves43 min
Jul 19, 3:06 AM CDTFlash Flood WarningPAHBallard9 hr
Jul 19, 3:27 AM CDTSevere Thunderstorm Warning Considerable damage threatPAHCalloway, Graves48 min
Jul 19, 3:28 AM CDTFlash Flood Warning EmergencyConsiderable damage threatPAHBallard, Carlisle, Graves9 hr
Jul 19, 3:32 AM CDTHeat AdvisoryPAHFulton9 hr
Jul 19, 3:44 AM CDTSpecial Weather StatementPAHBallard, Graves46 min
Jul 19, 4:16 AM CDTSevere Thunderstorm WarningPAHCalloway, Graves44 min
Jul 19, 4:32 AM CDTFlash Flood WarningPAHCalloway4 hr
Jul 19, 4:56 AM CDTFlash Flood WarningPAHFulton, Hickman6 hr
Jul 19, 5:27 AM CDTSevere Thunderstorm WarningPAHCrittenden, Livingston, Lyon, Marshall29 min
Jul 19, 5:37 AM CDTSevere Thunderstorm WarningPAHLyon, Marshall38 min
Jul 19, 5:59 AM CDTSevere Thunderstorm WarningPAHCalloway, Marshall, Trigg46 min
Jul 19, 7:01 AM CDTFlash Flood WarningPAHGraves, McCracken6 hr
Jul 19, 7:30 AM CDTSevere Thunderstorm WarningPAHBallard, Livingston, McCracken23 min
Jul 19, 7:37 AM CDTSevere Thunderstorm WarningPAHCarlisle, Graves, Hickman38 min
Jul 19, 7:54 AM CDTFlash Flood Warning EmergencyCatastrophic damage threatPAHBallard, Carlisle, Graves, Hickman5 hr
Jul 19, 8:25 AM CDTFlash Flood Warning EmergencyCatastrophic damage threatPAHMcCracken5 hr
Jul 19, 8:28 AM CDTFlash Flood WarningPAHCarlisle, Fulton, Hickman6 hr
Jul 19, 8:49 AM CDTFlash Flood Warning Considerable damage threatPAHCalloway5 hr
Jul 19, 8:58 AM CDTSpecial Weather StatementPAHFulton32 min
Jul 19, 9:09 AM CDTFlash Flood Warning EmergencyCatastrophic damage threatPAHBallard4 hr
Jul 19, 9:19 AM CDTFlash Flood WarningPAHMarshall4 hr
Jul 19, 9:23 AM CDTSpecial Weather StatementPAHFulton37 min
Jul 19, 11:44 AM CDTFlash Flood Warning Considerable damage threatPAHCarlisle, Graves, Hickman5 hr
Jul 19, 11:49 AM CDTFlash Flood Warning Considerable damage threatPAHBallard5 hr
Jul 19, 12:30 PM CDTFlash Flood Warning Considerable damage threatPAHBallard, Graves, McCracken5 hr
Jul 19, 1:42 PM CDTFlash Flood WarningPAHCalloway3 hr
Jul 19, 2:02 PM CDTFlood WatchPAHBallard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 9 more24 hr
Jul 18, 11:42 PM CDTSevere Thunderstorm WarningPAHAlexander, Pulaski48 min
Jul 19, 3:50 AM CDTSpecial Weather StatementPAHJohnson40 min
Jul 19, 4:15 AM CDTSevere Thunderstorm WarningPAHJohnson, Pope, Williamson45 min
Jul 19, 4:49 AM CDTFlash Flood WarningPAHJohnson, Pope, Williamson6 hr
Jul 19, 5:05 AM CDTSevere Thunderstorm WarningPAHJackson, Perry25 min
Jul 19, 5:48 AM CDTSevere Thunderstorm WarningPAHJackson, Union, Williamson30 min
Jul 19, 6:21 AM CDTFlash Flood WarningPAHWilliamson4 hr
Jul 19, 6:48 AM CDTSevere Thunderstorm WarningPAHAlexander, Jackson, Pulaski, Union42 min
Jul 19, 7:37 AM CDTFlash Flood WarningPAHJohnson, Pope3 hr
Jul 19, 10:42 AM CDTFlash Flood WarningPAHJohnson3 hr
Jul 19, 6:25 AM CDTSpecial Weather StatementPAHPerry50 min

Nearby

Flash Flood Warnings in Illinois, 2023Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.